Arizona, 2012Damaging Wind and Heavy Rain in Arizona, August 31, 2012
August 31, 2012 · NWS PSR · 2 events in 1 county or zone
Scattered thunderstorms developed across portions of central Gila county, including areas between Lake Roosevelt and Globe, during the afternoon hours on August 31st. Due to the very moist and unstable nature of the atmosphere, the storms generated both locally heavy rainfall and gusty, damaging microburst winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions of central Gila county, including areas between Lake Roosevelt and Globe, during the afternoon hours on August 31st. Due to the very moist and unstable nature of the atmosphere, the storms generated both locally heavy rainfall and gusty, damaging microburst winds. The heavy rain produced flooding of small streams and washes, and prompted the issuance of Small Stream Flood Advisories for central Gila county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 31, 3:00 PM MST, 0 minutes earlier.
Area forecast discussion, Aug 31, 3:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST FRI AUG 31 2012
.SYNOPSIS...
WEAK HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH SATURDAY
WITH AT LEAST A SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS FOR THE
LOWER DESERTS BOTH DAYS. NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURES
WILL CONTINUE ALSO THROUGH SATURDAY...BUT STRENGTHENING HIGH
PRESSURE AND DRYING CONDITIONS WILL LEAD TO WARMING TEMPERATURES BY
SUNDAY LASTING INTO EARLY NEXT WEEK.
&&
.DISCUSSION...
ISOLATED THUNDERSTORMS STARTING TO FORM ALONG THE MOGOLLON RIM AND
ACROSS NORTHERN ARIZONA THIS AFTERNOON...MORE MINOR LOW LEVEL CLOUD
STREETS/CU ALSO FORMING OVER THE LOWER DESERTS. MANY SITES ARE JUST
APPROACHING A CONVECTIVE TEMP ACROSS THE LOWER DESERTS...SO
ANTICIPATE THAT THE ACTIVITY WILL BEGIN TO PICK UP THE REMAINDER OF
THE AFTERNOON.
SURFACE DEW POINT TEMPERATURES CONTINUE TO HOLD IN THE 60S...SOME OF
THE RICHER MOISTURE FROM EARLIER HAS MIXED OUT...AND MODEL FORECAST
SOUNDINGS CONTINUE TO SUGGEST THAT DEEPER MOISTURE SURGE FROM THE
SOUTH WILL TAKE PLACE ACROSS SOUTH-CENTRAL ARIZONA STARTING LATER
THIS EVENING/OVERNIGHT...WITH AROUND 2.0IN OF PRECIPITABLE WATER IN
THE COLUMN BY SATURDAY MORNING.
A 300-250MB UPPER JET MAX/70-80KT IS ANTICIPATED TO ROUND THE BASE
OF THE LONG WAVE TROUGH CURRENTLY OFF THE CALIFORNIA COAST AND MOVE
ACROSS THE DESERT SOUTHWEST LATER THIS EVENING WITH WESTERN ARIZONA
IN A FAVORABLE VERTICAL ASCENT REGION OVERNIGHT. THE MOISTURE
ADVECTION COMBINED WITH THE UPPER LEVEL SUPPORT...EXPECT TO SEE AT
LEAST A FEW SHOWERS AND THUNDERSTORMS WELL WEST OF PHOENIX LATE
TONIGHT AND/OR SATURDAY MORNING.
THERE IS NO DISCERNIBLE MID-LEVEL WAVE THAT WILL HELP WITH STORM
ACTIVITY ON SATURDAY...BUT WITH THE JET CORE CENTERED OVER SOUTHERN
NEVADA THERE SHOULD BE SUFFICIENT BROADSCALE LIFT FOR SCATTERED
STORMS DURING THE DAY SATURDAY. THE MOST FAVORABLE AREA FOR STORM
ACTIVITY BY LATE SATURDAY MORNING LOOKS TO BE ACROSS YUMA...LA
PAZ...STRETCHING INTO WESTERN MARICOPA COUNTIES BY THE AFTERNOON.
BULK SHEAR PROFILES OF ~30KT HINT THAT SOME STORMS COULD BE MORE
ORGANIZED/SEVERE IN NATURE...CAPABLE OF PRODUCING STRONG MICROBURST
WINDS...SMALL HAIL AND SOME LOCALIZED HEAVY RAINFALL. ENVIRONMENTAL
FLOW WILL QUICKLY CARRY STORMS OFF TO THE N-NE...SO THE RESIDENCE
TIME OF STORMS WILL BE LIMITED THUS MITIGATING A WIDE SPREAD FLASH
FLOOD THREAT.
BY SUNDAY...THE UPPER JET QUICKLY EXITS TO THE NORTHEAST PULLING
WITH IT MUCH OF THE AVAILABLE LIFT ACROSS THE REGION. WILL SEE A
LINGERING SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY...BUT
THINGS START TO DRY OUT...ESPECIALLY ACROSS EASTERN AND MUCH OF
CENTRAL ARIZONA. THE UPPER ANTICYCLONE WILL SHIFT NORTHWARD FROM
NORTHERN MEXICO INTO NEW MEXICO WITH HEIGHTS BUILDING SLIGHTLY
ACROSS ARIZONA. WITH THE BUILDING HEIGHTS AND GRADUAL DRYING...WILL
SEE TEMPERATURES CREEP BACK UP TO AROUND NORMAL OR SLIGHTLY ABOVE.
THE DRYING TREND CONTINUES INTO EARLY NEXT WEEK WITH DECREASING
PRECIPITATION CHANCES. 500MB HEIGHTS BUILD TO AROUND 592DM ON MONDAY
WITH HIGHS LIKELY REACHING A COUPLE DEGREES ABOVE SEASONAL NORMALS.
A SLIGHT INCREASE IN MOISTURE FOR MID NEXT WEEK WILL KEEP SLIGHT
CHANCES ACROSS MUCH OF THE REGION AND HELP TO LOWER TEMPERATURES
BACK TO NORMAL OR EVEN SLIGHTLY BELOW FOR THE WEDNESDAY THROUGH
FRIDAY PERIOD. NOT EXPECTING TO SCOUR OUT BOUNDARY LAYER MOISTURE
ANYTIME SOON...SO GOING WITH AT LEAST CLIMO POPS FOR LATE NEXT
WEEK.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. THUS THERE IS ALSO A SLIGHT CHANCE FOR SOME BLOWING DUST
AND WIND CHANGES DUE TO OUTFLOW BOUNDARIES. WINDS WILL BE MOSTLY
LIGHT AND VARIABLE.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...GRADUAL
DRYING CONDITIONS THROUGH THE PERIOD BUT STILL A SLIGHT CHANCE FOR
SHOWERS IN LATE AFTERNOON TO EARLY EVENING. WINDS WILL BE GENERALLY
SOUTHERLY 10 TO 15 KTS DURING DAYTIME HOURS TO LIGHT AND VARIABLE AT
NIGHT.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
MOISTURE LEVELS WILL GRADUALLY TREND DOWN AND VARY THROUGH THE WEEK.
BUT THERE WILL STILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS IN THE FORECAST...THE BEST CHANCES WILL BE MAINLY
CONFINED EAST OF THE LOWER COLORADO RIVER VALLEY AND THE HIGHER
TERRAIN AREAS OF SOUTH-CENTRAL ARIZONA. WINDS WILL BE PREDOMINATELY
LIGHT WEST-SOUTHWEST AS CONDITIONS SLOWLY DRY OUT AND TEMPERATURES
WARM UP.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...MEYERS/KUHLMAN
AVIATION...WATERS
FIRE WEATHER...MEYERS
Hazardous weather outlook, Aug 31, 4:01 AM MST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
401 AM MST FRI AUG 31 2012
AZZ022>024-027-028-010700-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
401 AM MST FRI AUG 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA AND
SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAIN...WIND GUSTS UP TO 45 MPH AND OCCASIONAL
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR ON SATURDAY
WITH THE MAIN THREAT BEING HEAVY RAINFALL AND POTENTIAL FLASH
FLOODING. ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL THEN REMAIN A THREAT THROUGH NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ020-021-025-026-CAZ030>033-010700-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
401 AM MST FRI AUG 31 2012 /401 AM PDT FRI AUG 31 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE STARTING
LATE THIS AFTERNOON AND POSSIBLE THROUGH THE OVERNIGHT HOURS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WIND
GUSTS UP TO 45 MPH AND OCCASIONAL LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR ON
SATURDAY...ESPECIALLY ACROSS SOUTHWEST ARIZONA. THE MAIN THREAT WILL
BE HEAVY RAINFALL AND POTENTIAL FLASH FLOODING. ISOLATED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WILL THEN REMAIN A THREAT
THROUGH NEXT WEEK. ISOLATED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL REMAIN A THREAT INTO SUNDAY...AND THROUGH NEXT
WEEK ACROSS SOUTHWEST ARIZONA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Heavy Rain, Gila
- When
- August 31, 3:00 PM MST to 5:15 PM MST
- Where
- Gila County, 2.96 mi ESE of Roosevelt Grpvn Arpt
- Reported by
- Trained Spotter
- Coordinates
- 33.620, -111.000
Scattered thunderstorms developed across central Gila county during the afternoon hours on August 31st. Due to the very humid nature of the atmosphere, the storms generated very heavy rain with peak rain rates well in excess of one inch per hour. A trained weather spotter located 7 mile southeast of Tonto National Monument measured 0.69 inches of rain between 3 pm and 325 pm. Gusty winds up to 50 mph accompanied the heavy rain. The heavy rain led to ponding of water on streets and other low lying areas; the spotter reported that water 2 inches deep covered his yard. The heavy rain also prompted the issuance of a Small Stream Flood Advisory for central Gila county which was in effect through 515 pm.
Thunderstorm Wind, Gila
- When
- August 31, 3:00 PM MST
- Where
- Gila County, 2.96 mi ESE of Roosevelt Grpvn Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.620, -111.000
Scattered thunderstorms developed over central Gila county during the afternoon hours, affecting areas between Lake Roosevelt and Globe. The very humid and unstable nature of the airmass allowed the stronger thunderstorms to produce both heavy rain and gusty, damaging microburst winds. At 3 pm, a trained weather spotter located 7 miles southeast of Tonto National Monument reported that a 40 by 20 foot roof of a shed was blown off by wind gusts estimated to be at least 60 knots. In addition, the strong winds twisted and destroyed a sturdy jungle gym playground set.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, August 31, 20121 injured · $230,000 · EF1 · 2 events
- Damaging Wind in Tennessee, August 31, 2012$45,000 · 50 kt wind · 1 event
- Hail in Maine, August 31, 20121 in hail · 4 events
- Damaging Winds in Nevada, August 31, 201256 kt wind · 4 events
- Tornadoes in Illinois, August 31, 2012EF0 · 3 events
- Flash Flood and Damaging Winds in Texas, August 31, 2012$5,000 · 53 kt wind · 3 events
- Damaging Wind in Texas, August 31, 2012$10,000 · 50 kt wind · 1 event
- Tornado in Missouri, August 31, 2012EF0 · 1 event
- Damaging Wind in Texas, August 31, 201255 kt wind · 1 event
- Damaging Wind in Idaho, August 31, 201250 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403226, 403231.